Injectable Steroids - Fungal Meningitis – The Signs
Cal WarrinerOctober 10, 2012 8:37 AM
(866) 735-1102 Ext 701
Searcy Denney has heard from many of our clients and friends who are concerned about the fungal meningitis outbreak that is sweeping the country. An injection produced by the New England Compounding Center (NECC) is suspected of causing the outbreak of meningitis among patients who received an epidural steroid injection. While the Centers for Disease Control and the FDA are tracking the exact source of the outbreak, so far it is identified with the injection.
The NECC of Framingham, Massachusetts shipped the injectable steroid preservative-free methylprednisolone acetate (80 mg/ml) to 23 state and 75 health facilities.
The initial report came from a patient in Tennessee September 21, 19 days following his steroid injection. Seven days later another case outside of Tennessee was identified. By October 4, there were 35 cases in six states: Florida (2 cases), Indiana (1 case), Tennessee (25 cases, 3 deaths), Maryland (2 cases, 1 death), North Carolina (1 case), and Virginia (4 cases, 1 death).
The FDA has observed the fungal contamination under the microscope and is trying to confirm the exact fungus. No products produced by NECC should be used at this time and the company has voluntarily recalled its compounding products.
Other versions of FDA approved methylprednisolone acetate are available on the market, with or without preservatives, but are not approved for epidural administration.
Fungal meningitis is not transmitted from person to person instead the cases so far are associated with the potentially contaminated injection. After injection it can take from one to four weeks for the infection to show up.
Symptoms include fever, headaches, new or worsening, neurological effects consistent with stroke. Cerebrospinal fluid showed an elevated white call count, low glucose and elevated protein, reports the CDC.
Symptoms may include nausea, stiffness of the neck. The symptoms may be milk and include dizziness, confusion, and discomfort with bright lights. The degree to which a person reacts may depend on their immune system.
The following were recalled on September 25, by the compounding pharmacy:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
If you believe you may have received the tainted steroid injection contact the facility where you received the steroid. Your facility may be screening patients. The Centers for Disease Control and Prevention has a list of clinics that received the tainted steroid medication.
, compounding pharmacy
, New England Compounding Center
, Product Defect
, product liability
, steroid injection
, tainted medicine
, viral meningitis